Arizona, 2009Flash Flood and Damaging Winds in Arizona, June 29, 2009
June 29, 2009 · NWS TWC · 3 events in 2 counties and zones
northeast flow aloft prevailed over Southeast Arizona. and propogated southwestward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With high pressure aloft over the Four-Corners region...northeast flow aloft prevailed over Southeast Arizona. Thunderstorms developed over the higher terrain northeast of Tucson...and propogated southwestward. With the boundary layer still relatively dry...thunderstorms were able to aggregate and strengthen their outflow winds. Several severe wind gusts resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 29, 1:45 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 29, 1:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST MON JUN 29 2009
.SYNOPSIS...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS REGION WILL
MAINTAIN SOUTHEASTERLY FLOW AND BRING DEEP MOISTURE INTO SOUTHEAST
ARIZONA THIS WEEK. THIS PATTERN WILL PROVIDE SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.DISCUSSION...CONVECTION STARTING IN ERNEST OVER THE PAST HOUR WITH
NICE ORGANIZATION ON THE RIM. LESS DEBRIS CLOUD AROUND THIS
MORNING...SO MANY AREAS WERE ABLE TO MANAGE MORE SUNSHINE TODAY.
FULL MOISTURE IN PLACE WITH SURFACE DEWPTS IN THE UPPER 50S TO
MIDDLE 60S THIS MORNING...EASILY HOLDING MIDDLE TO UPPER 50S THIS
AFTERNOON. 12Z KTUS SOUNDING CAME IN WITH 1.58 INCHES OF
PRECIPITABLE WATER WHICH IS CONSISTENT WITH THE DEEPER MOISTURE
EXTENDING UP FROM SONORA ON GOES SOUNDER ESTIMATES. LESS STABLE
TEMPERATURE PROFILE WITH A LITTLE COOLING AROUND H5 OVER THE PAST 24
HOUR4S WITH BETTER SHEAR AS WELL. LOW LEVEL SOUTHERLY PUSH TRYING TO
DEEPEN MOISTURE IN LOWER DESERT LOCATIONS. ADD IN A FAVORABLE
EASTERLY COMPONENT TO STEERING LEVEL FLOW AND IT IS STILL SHAPING UP
TO BE A MORE ACTIVE DAY WITH COVERAGE SPREADING FURTHER WESTWARD.
ANOTHER DAY WHERE LOCALLY HEAVY RAINFALL AND WET MICROBURSTS A
CONCERN.
HIGH CENTER RECONSOLIDATING TO THE NORTHEAST...SO EASTERLY AND
SOUTHERLY COMPONENTS TO FLOW SHOULD BE FAVORABLE MOST OF THE WEEK.
EXPECT A DAILY SHOT OF SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. BOTH GFS AND ECMWF BRING IN SOME WEST
COASTAL TROFINESS THIS WEEKEND...BUT GFS SEES HIGH RECONSOLIDATE
INTO A SEMI BLOCKING POSITION THROUGH NORTHWEST AND NORTHCENTRAL
MEXICO WHILE THE EUROPEAN PHASES THE HIGH INTO THE SOUTHERN PLAINS.
THESE DIFFERENCES ARE MORE IMPORTANT FOR OTHER PARTS OF THE
STATE...NO REASON AT THIS POINT TO BACK OFF ON THE FORECAST MUCH FOR
MOST OF OUR AREA.
&&
.AVIATION...ANOTHER ROUND OF SCATTERED TSRA/SHRA IS EXPECTED THIS
AFTERNOON AND EVENING. ASSOCIATED CEILINGS WILL BE 10-13K FT AGL
WITH CIGS NEAR TSRA/SHRA DOWN TO ABOUT 3-6K FT AGL. SURFACE WINDS
TODAY GENERALLY DIURNAL IN NATURE AND LESS THAN 15 KTS...WITH THE
EXCEPTION OF ERRATIC/GUSTY OUTFLOW WINDS NEAR ANY THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. THE HIGHER HUMIDITY AND RAINFALL
WILL RESULT IN FEW FIRE WEATHER CONCERNS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 29, 7:30 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
730 AM MST MON JUN 29 2009
AZZ019-029-030-032>035-301430-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
730 AM MST MON JUN 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE AND AN UNSTABLE ATMOSPHERE WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. EXPECT
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WITH STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEK. EXPECT LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WITH SOME STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-301430-
WESTERN PIMA COUNTY-
730 AM MST MON JUN 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
WITH INCREASING MOISTURE SHOWERS AND THUNDERSTORMS WILL ALSO
INCREASE TODAY. EXPECT LOCALLY HEAVY RAINFALL AND STRONG GUSTY
WINDS WITH SOME STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT THE CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO INCREASE THIS WEEK AS DEEPER MOISTURE PUSHES IN.
SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND STRONG GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Flash Flood, Cochise
- When
- June 29, 5:00 PM MST
- Where
- Cochise County, 5 mi W of Willcox to 5 mi SW of Willcox
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.250, -109.916
Streets were flooded in Willcox after an estimated 1-2 inches of rain.
Thunderstorm Wind, Cochise
- When
- June 29, 5:20 PM MST
- Where
- Cochise County, 6 mi NW of Pearce
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.961, -109.892
Severe thunderstorm outflow winds caused 1/4 mile visibility near the Willcox Playa due to blowing dust. The trained spotter measured a wind gust of 72 mph.
Thunderstorm Wind, Pima
- When
- June 29, 6:26 PM MST to 6:31 PM MST
- Where
- Pima County, 0.9 mi NW of Tucson to 1.81 mi NE of Drexel Hgts
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $16,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.240, -110.940
Severe thunderstorm outflow winds tore a portion of the roofing material off a strip mall store near the intersection of Grant and Campbell. The debris from the roof blew into the parking lot, but resulted in no injuries. Winds from the same thunderstorm uprooted trees at the intersection of Pantano and 22nd Street, and damaged an awning on a mobile home. One woman and one child received minor injuries after a tree limb fell on them on the 1800 block of Mission Road. A large tree also fell onto two vehicles.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Florida, June 29, 20091 death · 2 injured · $45,000 · 60 kt wind · 2 events
- Flash Flooding in New Hampshire, June 29, 2009$100,000 · 2 events
- Damaging Winds in Louisiana, June 29, 2009$18,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, June 29, 2009$11,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, June 29, 20091 in hail · 5 events
- Hail in Nebraska, June 29, 20091 in hail · 5 events
- Hail in Colorado, June 29, 20091.75 in hail · 5 events
- Damaging Winds in Georgia, June 29, 2009$11,000 · 55 kt wind · 3 events
- Damaging Winds in South Dakota, June 29, 200961 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 29, 20094 events
- Damaging Winds in Texas, June 29, 2009$4,000 · 56 kt wind · 3 events
- Damaging Winds in Georgia, June 29, 200950 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169209, 169208, 169205.